Alert archive / Missouri / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 135, NWS St. Louis, MO

July 23, 2013Marion County, Monroe County, Ralls County, Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at Jul 23, 2013, 12:41 AM CDT for Marion County, Monroe County, Ralls County, Missouri. It was in force for 49 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 23, 2013, 12:41 AM CDT (05:41 UTC)
Expired
Jul 23, 2013, 1:30 AM CDT
In force
49 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Marion County, MO, Monroe County, MO, Ralls County, MO

The radar

The St Louis radar (KLSX), 123 km from the middle of the area, began a volume at 05:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 23, 12:50 AM CDTHAIL 0.75Monroe City, MO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 5.7 hours before the alert went out and 254 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2013-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2851 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2013-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 58 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2851 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
1035 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
58 m²/s²
0-3 km storm-relative helicity
87 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

141 
WUUS53 KLSX 230541
SVRLSX
MOC127-137-173-230630-
/O.NEW.KLSX.SV.W.0135.130723T0541Z-130723T0630Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
1241 AM CDT TUE JUL 23 2013

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL MARION COUNTY IN NORTHEAST MISSOURI...
  EASTERN MONROE COUNTY IN NORTHEAST MISSOURI...
  WESTERN RALLS COUNTY IN NORTHEAST MISSOURI...

* UNTIL 130 AM CDT

* AT 1240 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR MONROE
  CITY...AND MOVING SOUTH AT 30 MPH.

  HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.

  SOURCE...RADAR INDICATED.

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
           ROOFS...SIDING AND TREES.

* LOCATIONS IMPACTED INCLUDE...
  MONROE CITY...CENTER...PERRY...INDIAN CREEK AND THE LANDING.

THIS WARNING INCLUDES MARK TWAIN LAKE RECREATIONAL AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3976 9168 3944 9145 3939 9145 3933 9172
      3934 9172 3934 9173 3970 9179
TIME...MOT...LOC 0541Z 339DEG 26KT 3968 9171

HAIL...1.00IN
WIND...60MPH

$$

TES
2 follow-up statements
207 
WWUS53 KLSX 230603
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
103 AM CDT TUE JUL 23 2013

MOC127-137-230614-
/O.CAN.KLSX.SV.W.0135.000000T0000Z-130723T0630Z/
MARION MO-MONROE MO-
103 AM CDT TUE JUL 23 2013

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN MONROE AND SOUTH
CENTRAL MARION COUNTIES IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED 
AREA.

LAT...LON 3945 9146 3939 9145 3934 9171 3963 9172
      3967 9162
TIME...MOT...LOC 0604Z 349DEG 23KT 3955 9165

$$

MOC173-230630-
/O.CON.KLSX.SV.W.0135.000000T0000Z-130723T0630Z/
RALLS MO-
103 AM CDT TUE JUL 23 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR WESTERN RALLS
COUNTY UNTIL 130 AM CDT...

AT 102 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED 8 MILES SOUTHEAST
OF MONROE CITY...AND MOVING SOUTH AT 25 MPH.

HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL.

SOURCE...RADAR INDICATED.

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
CENTER AND PERRY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3945 9146 3939 9145 3934 9171 3963 9172
      3967 9162
TIME...MOT...LOC 0604Z 349DEG 23KT 3955 9165

HAIL...0.75IN
WIND...60MPH

$$

TES
198 
WWUS53 KLSX 230631 RRA
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
131 AM CDT TUE JUL 23 2013

MOC173-230642-
/O.EXP.KLSX.SV.W.0135.000000T0000Z-130723T0630Z/
RALLS MO-
131 AM CDT TUE JUL 23 2013

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN RALLS COUNTY HAS
EXPIRED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
 HOWEVER...GUSTY WINDS ARE STILL POSSIBLE WITH THIS THUNDERSTORM.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
IN ST LOUIS.

LAT...LON 3945 9146 3939 9145 3934 9171 3963 9172
      3967 9162
TIME...MOT...LOC 0603Z 349DEG 23KT 3956 9165

$$

TES

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 11:52 PM CDT, 49 minutes earlier.

Area forecast discussion, Jul 22, 11:52 PM CDT, 49 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION
NATIONAL WEATHER SERVICE ST LOUIS MO
1152 PM CDT MON JUL 22 2013

.UPDATE...
ISSUED AT 948 PM CDT MON JUL 22 2013

MAIN ITEM OF INTEREST FOR THE REST OF NIGHT IS THE PROBABILITY OF
SHOWERS AND THUNDERSTORMS. THE GREATEST ATTENTION IS FOCUSED ON
THE LOOSELY ORGANIZED MCS ACROSS IOWA THAT IS OCCURRING AHEAD OF
THE ENCROACHING COLD FRONT. THE SYSTEM HAS DEVELOPED A DECENT COLD
POOL AND THERE IS SOME VIGOROUS CONVECTION ALONG THE WESTERN
FLANK. THE LOW LEVEL INFLOW INTO THE SYSTEM IS NOT PARTICULARILY
STRONG AT 20 KTS OR LESS AND FROM THE WEST...BUT THE AIR MASS
ACROSS EASTERN MO INTO WESTERN IL IS QUITE UNSTABLE WITH SBCAPE OF
2000-3000 J/KG. DEEP LAYER SHEAR VECTORS AND CFM VECTORS WOULD
SUGGEST THAT IF THE MCS CAN MAINTAIN SOME ORGANIZATION THAT IT
WOULD TEND TO MOVE SEWD...AND THE WESTERN FLANK OF THE SYSTEM
WOULD HAVE THE BEST CHANCE OF MAINTAINING SOME IDENTITY GIVEN THE
DIRECTION OF LOW LEVEL INFLOW. LOW LEVEL WAA IN ADVANCE OF THE
SYSTEM COULD ALSO GENERATE SOME SCATTERED ACTIVITY GIVEN THE MOIST
AND UNSTABLE AIR MASS IN PLACE. SOME OF THE EARLIER HRRR RUNS
DEPICTED THESE SCENARIOS WITH BOTH SOME SCATTERED WAA DEVELOPMENT
AND SOME DECAYING ELEMENTS OF THE MCS SINKING SEWD THRU ERN MO. AS
A RESULT I HAVE CHANGED THE CONFIGURATION OF THE POPS OVERNIGHT
INTO EARLY TUESDAY AND INCREASED THEM IN A FEW AREAS.

GLASS

&&

.SHORT TERM...(TONIGHT THROUGH THURSDAY)
ISSUED AT 208 PM CDT MON JUL 22 2013

RELATIVELY QUIET DAY TODAY THANKS TO SUBSIDENCE IN THE WAKE OF THE
SHORTWAVE THAT MOVED ACROSS THE AREA LAST NIGHT. CURRENT SURFACE
ANALYSIS SHOWS A COLD FRONT STRETCHING FROM NEBRASKA...THROUGH
NORTHWEST IOWA AND THEN NORTH BISECTING MINNESOTA. MEANWHILE...
ACTIVE CONVECTION CONTINUES TO REINFORCE AN OUTFLOW BOUNDARY ACROSS
SOUTHWEST KANSAS...OKLAHOMA AND ARKANSAS.

TONIGHT...COLD FRONT IS FORECAST BY ALL MODEL GUIDANCE TO STEADILY
MARCH SOUTHEAST...ENTERING THE NORTHERN CWA BY 12Z. DESPITE THE
APPROACHING COLD FRONT...A SUBTLE SHORTWAVE RIPPLING SOUTHEAST FROM
THE PLAINS AND ABUNDANT LOW LEVEL MOISTURE...THE MODELS REMAIN
STINGY ON QPF TONIGHT. I BELIEVE THIS IS BECAUSE THE CONVECTION THAT
FIRES AHEAD OF THE FRONT WILL LIKELY DISSIPATE/WEAKEN AS IT MOVES
INTO THE NORTHERN CWA LATER THIS EVENING WITH LOSS OF DIURNAL
INSTABILITY...AND THAT ANY NOCTURNAL DEVELOPMENT MAY BE CONFINED
FURTHER WEST WHERE BETTER 850 MOISTURE CONVERGENCE APPEARS LIKELY TO
OCCUR TO THE NORTHEAST OF THE AFOREMENTIONED EFFECTIVE SURFACE
BOUNDARY.

TUESDAY...COLD FRONT WILL BE MOVING THROUGH THE CWA WITH BEST
CHANCES OF THUNDERSTORMS RE FIRING ALONG AND SOUTH OF INTERSTATE 70
BY LATE MORNING/EARLY AFTERNOON. SPC GENEROUSLY PLACED MUCH OF THE
CWA IN A SLIGHT RISK ON THEIR LATEST DAY2 OUTLOOK. PERSONALLY THE
LACK OF ANY SIGNIFICANT SHORTWAVE UPSTREAM HAS ME THINKING THAT
COVERAGE AND THEREFORE SEVERE THREAT MAY REMAIN ISOLATED TO
SCATTERED. HAVE MAINTAINED CHANCE POPS.

TUESDAY NIGHT AND WEDNESDAY...SYNOPTIC SCALE MODELS CONTINUE TO
TREND FURTHER SOUTHWEST WITH THE DEVELOPMENT OF AN MCS...AND HAVE
FOLLOWED SUIT AS HIGH PRESSURE BUILDS INTO THE CWA. GIVEN THE
POSITION OF THE EFFECTIVE BOUNDARY RIGHT NOW...AND THE FACT THAT THE
COLD FRONT WILL HAVE PUSHED IT FURTHER SOUTH...CAN'T IMAGINE MY CWA
BEING IMPACTED BY AN MCS DURING THIS PERIOD. MUCH COOLER
TEMPERATURES ARE EXPECTED ON WEDNESDAY WITH HIGHS IN THE LOWER 80S.

WEDNESDAY NIGHT AND THURSDAY...THE SURFACE RIDGE AXIS SHOULD BE IN
CONTROL OF THE CWA DURING THIS TIME PERIOD WITH BELOW AVERAGE
TEMPERATURES AND MOSTLY CLEAR SKIES.

CVKING

.LONG TERM...(FRIDAY THROUGH MONDAY)
ISSUED AT 208 PM CDT MON JUL 22 2013

ANOTHER STRONG SHORTWAVE TROF AND COLD FRONT WILL BRING A CHANCE OF
SHOWERS AND THUNDERSTORMS TO THE REGION FRIDAY THROUGH SATURDAY
MORNING. HIGH PRESSURE TAKES HOLD OF THE AREA BY SATURDAY AFTERNOON
AND DRY WEATHER WILL CONTINUE THROUGH SUNDAY NIGHT. TEMPERATURES
WILL BE BELOW NORMAL DURING THIS PERIOD WITH CLOUD COVER AND
PRECIPITATION ON FRIDAY AND THEN COLD ADVECTION THE REMAINDER OF THE
WEEKEND AS 850MB TEMPERATURES DROP INTO THE LOWER TEENS.

CVKING

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z TUESDAY NIGHT)
ISSUED AT 1135 PM CDT MON JUL 22 2013

PROBABILITY FOR THUNDERSTORMS CONTINUES TO BE THE MAIN CHALLENGE
FOR THE REST OF TONIGHT AND INTO TUESDAY. AN OUTFLOW BOUNDARY
GENERATED BY A COMPLEX OF THUNDERSTORMS OVER IOWA EARLIER IN THE
EVENING IS MOVING THROUGH NORTHERN MISSOURI AND WEST CENTRAL
ILLINOIS AT THIS TIME. THIS BOUNDARY IS PRODUCING A WIND SHIFT
TO THE NORTH WITH GUSTS UP TO AROUND 20KTS...AND IS GENERATING
SCATTERED THUNDERSTORMS AS IT MOVES INTO OUR AREA. I EXPECT THIS
GENERAL TREND TO CONTINUE...WITH THE BOUNDARY MOVING SOUTH ACROSS
THE REGION GENERATING STORMS AS IT GOES. THINK COVERAGE OF STORMS
AND INTENSITY SHOULD GENERALLY DECREASE AS THE BOUNDARY MOVES FURTHER
SOUTHEAST...THO IT'S POSSIBLE THAT CENTRAL MO MAY SEE GREATER
COVERAGE AS THE AIR WILL BE MORE UNSTABLE FURTHER WEST.

EXPECT THE BOUNDARY TO STALL SOMEWHERE NEAR THE I-70 CORRIDOR ON
TUESDAY MORNING UNLESS THERE ARE MORE STORMS THAN EXPECTED TO
PUSH IT FURTHER SOUTH. EXPECT MORE THUNDERSTORMS TO FORM DURING
THE AFTERNOON TUESDAY ALONG AND SOUTH OF THE FRONT.

SPECIFICS FOR KSTL...

PROBABILITY FOR THUNDERSTORMS CONTINUES TO BE THE MAIN CHALLENGE
FOR THE REST OF TONIGHT AND INTO TUESDAY. AN OUTFLOW BOUNDARY
GENERATED BY A COMPLEX OF THUNDERSTORMS OVER IOWA EARLIER IN THE
EVENING IS MOVING THROUGH NORTHERN MISSOURI AND WEST CENTRAL
ILLINOIS AT THIS TIME. THIS BOUNDARY IS PRODUCING A WIND SHIFT
TO THE NORTH WITH GUSTS UP TO AROUND 20KTS...AND IS GENERATING
SCATTERED THUNDERSTORMS AS IT MOVES INTO OUR AREA. WILL INTRODUCE
A VCTS AT THE TERMINAL STARTING AT 08Z WHICH IS ABOUT THE TIME THE
OUTFLOW BOUNDARY WILL MOVE INTO THE AREA. THINK COVERAGE OF
STORMS AND INTENSITY SHOULD GENERALLY DECREASE AS THE BOUNDARY
MOVES INTO THE METRO AREA...BUT THE LIKELIHOOD OF A STORM LOOKS
HIGHER THAN IT DID EARLIER THIS EVENING.

EXPECT THE BOUNDARY TO STALL SOMEWHERE NEAR THE I-70 CORRIDOR ON
TUESDAY MORNING UNLESS THERE ARE MORE STORMS THAN EXPECTED TO
PUSH IT FURTHER SOUTH. EXPECT MORE THUNDERSTORMS TO FORM DURING
THE AFTERNOON TUESDAY ALONG AND SOUTH OF THE FRONT.

CARNEY

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, Jul 22, 2:40 PM CDT, 10 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
240 PM CDT MON JUL 22 2013

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-231200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
240 PM CDT MON JUL 22 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS...PRIMARILY ACROSS PORTIONS OF
NORTHEAST AND CENTRAL MISSOURI.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A CHANCE OF THUNDERSTORMS ALONG AND SOUTH OF INTERSTATE
70 TUESDAY AFTERNOON.

THERE IS A CHANCE OF THUNDERSTORMS FRIDAY THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

CVKING

In the hours before

Special weather statement, Jul 23, 12:22 AM CDT, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
1222 AM CDT TUE JUL 23 2013

MOZ027-034-035-230615-
MARION MO-MONROE MO-RALLS MO-
1222 AM CDT TUE JUL 23 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN RALLS...NORTHEASTERN
MONROE AND SOUTHWESTERN MARION COUNTIES UNTIL 115 AM CDT...

AT 1219 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR WARREN...OR 11 MILES NORTH OF MONROE
CITY...MOVING SOUTHEAST AT 25 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  MONROE CITY...
  WARREN...
  SPAULDING...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

IN ADDITION...THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR
LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...
FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL
WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

TES

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 11:27 PM CDTSevere Thunderstorm WarningLSXKnox48 min
Jul 23, 1:06 AM CDTSevere Thunderstorm WarningLSXAudrain, Monroe24 min
Jul 23, 5:08 AM CDTAreal Flood AdvisoryLSXReynolds4 hr
Jul 23, 6:07 PM CDTSevere Thunderstorm WarningLSXReynolds38 min
Jul 23, 6:18 PM CDTSevere Thunderstorm WarningLSXIron, Reynolds42 min
Jul 23, 6:39 PM CDTAreal Flood AdvisoryLSXReynolds6 hr

Nearby

Severe Thunderstorm Warnings in Missouri, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.